Michigan, 2025

Lake-Effect Snow and Winter Weather in Michigan, February 9 to 11, 2025

February 9 to 11, 2025 · NWS MQT · 2 events in 2 counties and zones

West and west-northwest wind lake effect snow belts converged over the Keweenaw Peninsula on the 10th and 11th, resulting in heavy snowfall, travel impacts, and school delays.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

West and west-northwest wind lake effect snow belts converged over the Keweenaw Peninsula on the 10th and 11th, resulting in heavy snowfall, travel impacts, and school delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 9, 4:49 AM EST, 2 hours 11 minutes earlier. Its key messages:

  • Scattered light lake effect snow showers are expected over the northwest to west wind snow belts through Tuesday night.
  • Heavier lake effect snow is expected in the Keweenaw tonight through Monday morning. A Winter Weather Advisory is in effect for northern Houghton county this evening through Monday morning for accumulating snow.
  • Near to slightly below normal temperatures will become below normal next week. Single digit highs on Tuesday with lows near -20F by Wednesday morning are expected in the west.
Area forecast discussion, Feb 9, 4:49 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
449 AM EST Sun Feb 9 2025

.KEY MESSAGES...

- Scattered light lake effect snow showers are expected over the
  northwest to west wind snow belts through Tuesday night.

- Heavier lake effect snow is expected in the Keweenaw tonight
  through Monday morning. A Winter Weather Advisory is in effect
  for northern Houghton county this evening through Monday
  morning for accumulating snow.

- Near to slightly below normal temperatures will become below
  normal next week. Single digit highs on Tuesday with lows near
  -20F by Wednesday morning are expected in the west.

&&

.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 448 AM EST Sun Feb 9 2025

A well-defined shortwave is currently highlighted on water vapor
imagery over the northern Great Lakes Region. And, surface analysis
shows surface high pressure centered over the MN/IA border. This
will bring a shot of cold advection early this morning as 850 mb
temps dip into the -20 to -25C range. This will help to further
enhance lake effect snow showers across the west-northwest wind snow
belts today. Generally, 1-2" of snow accumulation can be expected
over the aformentioned snow belts, possibly with some localized
amounts up to 3 inches from Grand Marais eastward. Radar mosaic has
been rather busy over that Alger County shoreline over the last
several hours, but everything should remain below advisory
levels. Meanwhile, surface temperatures will also come in below
normal today with high's in the mid teens across much of the
interior west and Keweenaw to low 20s over the eastern third of
the forecast area. Currently, noteworthy cold spots are Ironwood
and Wakefield again at 5 and 9 degrees, respectively.

&&

.LONG TERM /TONIGHT THROUGH SATURDAY/...
Issued at 425 AM EST Sun Feb 9 2025

Starting this evening, a weaker shortwave will be traversing over
northern Lake Superior while a positive tilted deeper trough
approaches the U.S. border with Saskatchewan and Manitoba. High
pressure extending southeast into the Midwest from the Canadian
Prairie yields generally westerly low level flow over the CWA. With
850 temps between -17C and -19C, LES will be ongoing over the west
wind snow belts. The passing shortwave steers winds over the north
half of the Lake Superior more northwesterly, resulting in low level
convergence over the open waters west and east of the Keweenaw. This
in tandem with upslope flow and increasing buoyancy will support
periods of heavier LES over the Keweenaw. Model soundings show good
low moisture and inversion heights between 5-7kft, but as high as
11kft at times if the NAM is to be believed. Depending on how steady
this band holds, some spots could easily receive up to 0.25" of QPF
over a 6-12hr period. With SLRs around 20:1, this would produce
snowfall totals of 4-6" with isolated higher amounts up to 8"
possible. Opted to hoist a Winter Weather Advisory for Northern
Houghton county from 7 pm this evening (Sunday) to 10 am Monday EST
as accumulating snow and heavier snowfall rates up to 1"/hr at times
could impact the morning commute. Depending on where this band
shifts or if it holds steady for a longer period of time, an upgrade
to Winter Storm Warning may be warranted or an additional Winter
Weather Advisory may be needed in Keweenaw county. While scattered
LES showers looks to continue the rest of the day over the west wind
snow belts, accumulations look to remain below advisory criteria
with low impacts expected.

The deeper trough along the U.S./Canadian border Monday morning
pivots to western Lake Superior by Monday evening before progressing
across the CWA through Tuesday morning, bringing a cold front with
it. Behind the cold front, 850mb temps drop to between -24C to
-26C for Tuesday, before warming slightly as winds back southwest
into Wednesday. This keeps isolated to scattered LES showers over
the west wind snow belts through Tuesday night before showers lift
out over Lake Superior. 12hr snow totals during this period will
range between a dusting to a fluffy inch or two. Also with the cold
airmass overhead on Tuesday, highs will only climb into the single
digits across the interior west and low teens elsewhere. Temps will
bottom out below zero for the entire UP by Wednesday morning with
plenty of clearing early on. Negative teens to near -20F are
expected in the typical cold spots of the interior west and central.

From there, a mid level trough over the southwestern CONUS lifts
northeast across the CONUS through the work week sending a sfc low
from the Southern Plains on Wednesday to New England late in the day
Thursday. Guidance has trended the system southeast in the last 24
hours, with the precip shield struggling to scrape the south and
eastern UP. Ensemble probabilities of 1"/24hr of snow are only
around 10-20%, so little to no impacts are expected. With 850mb
temps dropping down to -20C to -25C again, some trailing LES is
possible ahead of the next system (15-25% chance) but passing high
pressure will be a limiting factor. With increasing spread in model
guidance, favored the NBM Friday afternoon onwards. Some widespread
light snow is possible over the weekend, but ensemble guidance has
also backed off with this system, keeping the better moisture and
lift south of the CWA. 1"/24hr probabilities are only around 20-50%
now.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1204 AM EST Sun Feb 9 2025

Snow showers will move over western Upper Michigan overnight,
producing MVFR conditions at KIWD/KCMX. KCMX could see tempo IFR
visibilities. Expect shower activity to wane by Sunday afternoon at
KCMX and then return in the evening as a strong convergent signal
develops a stronger band into the Keweenaw. KIWD is expected to
improve to VFR by Sunday afternoon. KSAW may see some light snow and
MVFR visibilities tonight, but is expected to mainly prevail VFR
overnight followed by dip to MVFR by afternoon. Gusty northwesterly
becoming westerly winds of 20-25kts at KCMX are expected through the
period.

&&

.MARINE...
Issued at 425 AM EST Sun Feb 9 2025

Northwest winds of 20-30 kts this morning settle to 15-25 kts this
afternoon and back west. West to northwest winds briefly lower to 15-
20 kts by Monday morning, but increase again to 20-30 kts by Monday
afternoon with a passing cold front. Although still low,
probabilities of gales to 35 kts have increased to 20-40% for the
passing cold front over the east half of the lake. Northwest winds
fall to 20 kts Tuesday morning, backing west by Tuesday evening as
they settle below 20 kts. Southwest winds less than 20 kts are
expected on Wednesday. A cold front on Thursday brings back
northwest winds of 15-25 kts into Friday.

Otherwise, freezing spray is expected over the east half of the lake
into tonight and across much of the lake Monday afternoon into
Tuesday. Some heavy freezing spray is possible Monday night (~50-60%
chance).

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Monday for MIZ003.

Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...TDUD
LONG TERM...Jablonski
AVIATION...JTP
MARINE...Jablonski
Hazardous weather outlook, Feb 9, 5:30 AM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
530 AM EST Sun Feb 9 2025

MIZ001-002-004>007-009>014-084-085-101030-
Keweenaw-Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
530 AM EST Sun Feb 9 2025 /430 AM CST Sun Feb 9 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Light snow accumulations possible across the west-northwest wind
snow belts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow accumulations expeced across the west-northwest wind
snow belts through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports and any impacts
from blowing snow or winter conditions to the National Weather
Service via phone, on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-101030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
530 AM EST Sun Feb 9 2025 /430 AM CST Sun Feb 9 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-101030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
530 AM EST Sun Feb 9 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ003-101030-
Northern Houghton-
530 AM EST Sun Feb 9 2025

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Today and Tonight

Heavy lake effect snow will develop this evening through tonight.
Snow accumulations of 3 to 5 inches are expected with isolated
amounts up to 8 inches. See the latest Winter Weather Advisory for
additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light to moderate lake effect snow will linger through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports and any impacts
from blowing snow or winter conditions to the National Weather
Service via phone, on our website, or through Facebook or Twitter.

TDUD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 lake-effect snow. Local standard time, as filed.

Winter Weather, Northern Houghton

When
February 9, 7:00 AM EST to February 11, 12:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The CO-OP observer KSGM4 reported an event total snowfall of 14 inches, but no more than 10 per 24 hours. The CO-OP observer QNCM4 Quincy Hill reported an event total snowfall of 10.1 inches with no more than 6.9 per 24 hours. The CO-OP observer PDLM4 reported an event total snowfall of 14 inches but no more than 9.7 inches per 24 hours. The CoCoRaHS observer MI-HG-1 Houghton 1.6 ESE reported an event total snowfall of 8.5 inches. The CoCoRaHS observer MI-HG-21 Atlantic Mine reported an event total snowfall of 8 inches. The CoCoRaHS observer MI-HG-24 Hancock 0.1 ENE reported an event total snowfall of 6.8 inches. The CoCoRaHS observer MI-HS-26 Twin Lakes 0.2 SW reported an event total snowfall of 9.4 inches. A public observation from Houghton reported 9.3 inches. Houghton-Keweenaw County Schools delayed the start of school on the 10th and 11th. Key impacts: travel delays, school delays.

Lake-Effect Snow, Keweenaw

When
February 9, 8:50 PM EST to February 11, 12:00 AM EST
Where
Keweenaw forecast zone
Reported by
CoCoRaHS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The CoCoRaHS observer MI-KW-3 Ahmeek 0.1 E reported a 12-hour snowfall total of 14.5 inches by 8 AM on the 10th. The event total at this location was 21.5 inches. Houghton-Keweenaw County Schools delayed the start of school on the 10th and 11th. Key impacts: travel delays, school delays.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239217, 1239175.